The US Food and Drug Administration is warning that type II diabetes drugs belonging to the popular SGLT2 inhibitor class could cause a serious condition where blood ketone levels become dangerously high.

The regulator said patients taking Johnson & Johnson’s Invokana (canagliflozin), AstraZeneca's Farxiga (dapagliflozin), and Lilly and Boehringer’s Jardiance (empagliflozin) might be at greater risk of developing ketoacidosis, which usually develops when insulin levels are too low or during prolonged fasting and can lead to being hospitalised. 

“We are continuing to investigate this safety issue and will determine whether changes are needed in the prescribing information for this class of drugs,” the FDA stressed.

In the meantime, it advised patients to pay “close attention” for any signs of the condition and seek medical attention should they experience symptoms such as difficulty breathing, nausea, vomiting, abdominal pain, confusion, and unusual fatigue or sleepiness.